North Dakota, 2015

High Wind in North Dakota, May 17, 2015

May 17, 2015 · NWS FGF · 4 events in 4 counties and zones

As an area of surface low pressure moved into central Minnesota, a tight pressure gradient set up over eastern North Dakota. During the evening of the 17th, north winds gusted up to 60 mph across the Devils Lake basin.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As an area of surface low pressure moved into central Minnesota, a tight pressure gradient set up over eastern North Dakota. During the evening of the 17th, north winds gusted up to 60 mph across the Devils Lake basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 17, 2:46 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, May 17, 2:46 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
346 PM CDT SUN MAY 17 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 337 PM CDT SUN MAY 17 2015

FIRST OFF...SFC LOW NEAR SISSETON/WAHPETON AREA AT MID AFTN AND
SFC PRESSURE FALLS ARE NOT CENTERED NEAR FOSSTON MN. SO SFC LOW
WILL TACK NORTHEAST TOWARD THAT AREA THIS EVENING. EAST OF SFC LOW
AREA IN DRY SLOT WHERE HEATING OCCURRED FAVORABLE FOR SOME
THUNDERSTORM TO FORM. FOCUS IS FROM ALEXANDRIA NORTH TO EAST OF
FERGUS FALLS....TO BEMIDJI...PARK RAPIDS AND WADENA. SFC AND UPPER
AIR LOW PLACEMENT FAVORS LOW TOPPED SUPERCELLS WITH POSSIBLE
FUNNEL FORMATION. PER SPC NOT EXPECTING WIDESPREAD STORMS THIS
STRONG....BUT COULD BE THRU 00Z. ANOTHER QUESTION IS NW EDGE OF
DEF ZONE PRECIP. RAIN FALLING PER PUBLIC LANGDON-DEVILS LAKE AREA
STILL. MODELS TAKE DRIER AIR WEST AND WANT TO SHUT OFF DEF ZONE
HEAVY PRECIP THIS EVENIGN LEAVING LIGHT PRECIP OVERNIGHT INTO
MONDAY MORNING IN THE COLD AIR WHERE IT WILL BE COLD ENOUGH FOR
SNOW. SO JUST HOW MUCH SNOW WILL FALL IS QUESTIONABLE. WILL LEAVE
WSW OUT FOR 1-3 INCHES IN DVL BASIN-LANGDON AREAS OVERNIGHT AS TOO
UNCERTAIN TO TINKER WITH IT.

WINDS WILL BE A BIG FACTOR AND CONTINUE TO GUST IN THE 40-55 MPH
RANGE IN DVL BASIN AND SPREAD INTO THE RRV THIS EVE. STRONG WINDS
OVERNIGHT INTO MONDAY MORNING SO HAVE WIND ADVISORIES OUT.

MOVED PRECIP OUT A BIT FASTER THAN EARLIER FCSTS MONDAY. OTHERWISE
COLD AND WINDY. CLEARING OVERSPREADS AREA MON NIGHT AND LIKELY
FREEZE CONDITIONS IN MANY AREAS.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 337 PM  CDT SUN MAY 17 2015

WELCOME DRY WEATHER TUESDAY AND WEDNESDAY AS HIGH PRESSURE MOVES
IN AND TEMPS BEGIN TO RECOVER.

FOR WED NIGHT THROUGH SUNDAY...SMALL DISCUSSION TODAY DUE TO SEVERE
WEATHER POTENTIAL. BASICALLY KEPT THE THU/FRI PERIOD DRY AND LEFT
PCPN CHANCES AS THEY WERE FOR SAT/SUN. TEMPS LOOK TO RETURN TO NEAR
NORMAL VALUES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 107 PM CDT SUN MAY 17 2015

LOT OF ELEMENTS TO COVER IN THE TAFS FOR THE NEXT 24 HOURS. FIRST OF
ALL TSTM CHANCES. HAVE SOME THINNING OF THE CLOUDS ACROSS WEST
CENTRAL MN WHICH COULD POSSIBLY LEAD TO SOME THUNDER YET AT KBJI.
OTHERWISE OTHER TAF LOCATIONS LOOK TO BE TOO FAR WEST. MAIN AREA OF
PCPN APPEARS TO BE PINWHEELING BACK TO THE NW AND MAY GIVE ALL TAF
SITES BUT KDVL A LITTLE BREAK FROM THE STEADY PCPN. EVEN IF IT DOES
GIVE A BREAK IT SHOULD SLIDE BACK TO THE EAST LATER...BUT MAYBE WITH
NOT QUITE SO HEAVY OF PCPN. WINDS WILL REALLY HOWL AT KDVL/KGFK FOR
THE NEXT 24 HOURS AND WILL EVENTUALLY SPREAD TO KFAR/KTVF AND
FINALLY KBJI LATER. TEMPS PLUNGE BEHIND THE SYSTEM SO THERE WILL BE
A SWITCH TO RAIN/SNOW THEN ALL SNOW TONIGHT. QUESTION IS STILL HOW
MUCH THE VSBY WILL BE RESTRICTED BY ANY SNOW...AND DO NOT HAVE A
GOOD IDEA AT THE MOMENT. TAFS WILL HAVE TO BE UPDATED FREQUENTLY I
AM SURE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 1 PM CDT MONDAY FOR NDZ008-016-026>030-038-
     049-052-054.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 1 PM CDT MONDAY FOR
     NDZ039-053.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
     MONDAY FOR NDZ006-007-014-015-024.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ006-007-014-015-
     024.

MN...WIND ADVISORY UNTIL 1 PM CDT MONDAY FOR MNZ001-004-007.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 1 PM CDT MONDAY FOR
     MNZ002-003-029.

&&

SHORT TERM...RIDDLE
LONG TERM...GODON/RIDDLE
AVIATION...GODON
Hazardous weather outlook, May 17, 6:49 AM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
749 AM CDT SUN MAY 17 2015

MNZ001-004>009-013-014-NDZ008-016-026>030-038-039-049-052-054-
181300-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-WESTERN WALSH COUNTY-
749 AM CDT SUN MAY 17 2015

...A WIND ADVISORY IS IN EFFECT LATE THIS AFTERNOON THROUGH
MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CONTAINING HEAVY RAIN ARE EXPECTED
TODAY. STRONG WINDS WILL ALSO GUST OVER 50 MPH BY AFTERNOON AND
CONTINUE TONIGHT. SNOW WILL MIX WITH THE RAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ006-007-014-015-024-181300-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-
749 AM CDT SUN MAY 17 2015

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT

A WIND ADVISORY IS IN EFFECT THIS MORNING THROUGH THIS AFTERNOON

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHERLY WINDS WILL GUST TO 50 MPH TODAY. RAIN WILL CHANGE
TO SNOW TONIGHT WITH 1 TO 4 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ002-003-015>017-022>024-027>032-040-NDZ053-181300-
NORMAN-CLAY-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-RICHLAND-
749 AM CDT SUN MAY 17 2015

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO EARLY EVENING

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN TODAY. THERE IS
A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM NOON THROUGH 7
PM...INCLUDING ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS
FROM EXTREME SOUTHEAST NORTH DAKOTA TO THE NORTHEAST INTO WEST
CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

DK

In the hours before

Special weather statement, May 17, 3:28 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
428 PM CDT SUN MAY 17 2015

MNZ002-003-008-009-013>017-022>024-027-028-180100-
NORMAN-CLAY-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-
INCLUDING THE CITIES OF...ADA...TWIN VALLEY...HALSTAD...
MOORHEAD...NEWFOLDEN...MIDDLE RIVER...GRYGLA...RED LAKE...REDBY...
PONEMAH...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
FERTILE...MCINTOSH...ERSKINE...BAGLEY...CLEARBROOK...BEMIDJI...
MAHNOMEN...NAYTAHWAUSH...WAUBUN...ALIDA...EBRO...LAKE ITASCA...
LONG LOST LAKE...LOWER RICE LAKE...ROY LAKE...UPPER RICE LAKE...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE
428 PM CDT SUN MAY 17 2015

...CONDITIONS FAVORABLE FOR TORNADOES ACROSS A PORTION OF
NORTHWEST MINNESOTA...

RAPID DEVELOPMENT OF THUNDERSTORMS EXPECTED ACROSS A PORTION OF
WEST CENTRAL MINNESOTA THIS AFTERNOON. MANY OF THESE STORMS WILL
BE WEAK...HOWEVER CONDITIONS ARE FAVORABLE FOR THESE STORMS TO
PRODUCE FUNNEL CLOUDS AND EVEN TORNADOES INTO THE EARLY EVENING
HOURS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Towner

When
May 17, 5:00 PM CST to 10:00 PM CST
Where
Towner forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

High Wind, Cavalier

When
May 17, 5:00 PM CST to 10:00 PM CST
Where
Cavalier forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

High Wind, Benson

When
May 17, 5:00 PM CST to 10:00 PM CST
Where
Benson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

High Wind, Ramsey

When
May 17, 5:00 PM CST to 10:00 PM CST
Where
Ramsey forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568818, 568819, 568820, 568821.